Hepatic Damage from Overdose

Hepatic Damage from OverdoseThe term “hepatic” refers to anything that pertains to the liver. Hepatic damage is one of the many adverse health consequences that may result from an overdose. When an individual overdoses, the body is flooded with more toxic components than it can handle. A drug or alcohol overdose can be described as poisoning. The body can only metabolize so much of a toxic substance at a time. In the case of alcohol, intoxication occurs when the body cannot metabolize or rid itself of the alcohol faster than the alcohol is consumed. The more alcohol individuals consume, the more impaired they become because their body is gradually shutting down from the surplus of alcohol. What begins as slurred speech and decreased inhibitions slowly progresses to poor judgment and unconsciousness because the brain and many other organs are shutting down. An overdose occurs when an individual ingests way more of a substance than the body can handle. The body will not only function improperly, but vital organs may fail and shut down completely. As one can imagine, the effects of overdose are incredibly dangerous and potentially fatal.

The drug most associated with major hepatic damage from overdose is acetaminophen. The liver is responsible for metabolizing acetaminophen, and in small doses or instructed amounts, the liver is able to properly detoxify or get rid of NAPQI, the toxic chemical found in acetaminophen. Large amounts of acetaminophen release more NAPQUI, and the liver is unable to metabolize these toxins fast enough. This is what causes an overdose and can cause immediate hepatic damage. Acetaminophen overdose can cause immediate liver failure and death, or it can cause so much damage that the liver progressively worsens within a few days, resulting in liver failure.

If an individual survives an overdose, the event can still cause severe organ failure, especially for the liver. Hepatic damage that may result from an overdose or frequent substance abuse includes liver cirrhosis, hepatitis, fatty liver disease and cancer of the liver. When the liver has been damaged from overdose or substance abuse, it will interfere with other organs and proper body functioning. Liver damage is a major health concern that should be addressed and treated right away.

Who Can I Call for Help after an Overdose?

If you or someone else has just overdosed on drugs or alcohol, call 911 or a poison control center immediately. Even if it seems like everything may be okay, getting medical treatment right away can possibly reverse or prevent major health complications or even death. If you are seeking help for substance abuse or addiction following an overdose, you can call our toll-free number to speak with a recovery professional that can help. Recovery professionals are available 24 hours a day to answer questions, address concerns and help you find the services you need to recover and prevent any overdose from occurring in the future. Surviving an overdose is your opportunity for a second chance at life. Call today; we can get you the help you need.